Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 27, 2015, 7:14 AM CDT for Anderson County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2015, 7:14 AM CDT (12:14 UTC)
- Expired
- Aug 27, 2015, 9:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 7:25 AM CDT | HEAVY RAIN 2 | 1 S Colony, KS | PUBLIC MEASURED 2 INCHES OF RAIN SINCE AROUND 5AM. |
| Aug 27, 7:45 AM CDT | FLASH FLOOD | 2 Wnw Kincaid, KS | EMERGENCY MANAGER REPORTED SOME DIRT AND GRAVEL ROADS WERE WATER COVERED BETWEEN THE AREAS OF COLONY TO LONE ELM TO KINCAID. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 0.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -533 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
395
WGUS53 KTOP 271214
FFWTOP
KSC003-271415-
/O.NEW.KTOP.FF.W.0030.150827T1214Z-150827T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
714 AM CDT THU AUG 27 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 AM CDT
* AT 713 AM CDT...DOPPLER RADAR INDICATED MULTIPLE THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF
RAIN IS ESTIMATED TO HAVE ALREADY FALLEN. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLONY...KINCAID AND LONE ELM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3814 9545 3827 9506 3826 9507 3804 9508
3804 9552
$$1 follow-up statement
872
WGUS73 KTOP 271249
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
749 AM CDT THU AUG 27 2015
KSC003-271415-
/O.CON.KTOP.FF.W.0030.000000T0000Z-150827T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANDERSON-
749 AM CDT THU AUG 27 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHERN ANDERSON COUNTY...
AT 747 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN
SOUTHERN ANDERSON COUNTY. RURAL COUNTY ROADS HAD WATER FLOWING OVER
THEM IN THE COLONY...LONE ELM AND KINCAID AREAS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COLONY...KINCAID AND LONE ELM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3814 9545 3827 9506 3826 9507 3804 9508
3804 9552
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:25 AM CDT, 49 minutes earlier.
Area forecast discussion, Aug 27, 6:25 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 625 AM CDT THU AUG 27 2015 ...AVIATION UPDATE... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 331 AM CDT THU AUG 27 2015 08Z water vapor imagery shows an upper level shortwave over WY with possible a vort max lifting through eastern CO. The center of the upper ridge has been pushed south towards the TX big bend. At the surface, an area of low pressure has remained nearly stationary across the NEB panhandle for the last several hours while the surface ridge axis slowly moves east. An axis of dewpoints in the mid to upper 60s stretched from OK into central SD. And area profilers show a decent warm air advection pattern over central and eastern KS. Satellite is showing a narrow band of AC setting up just west of the MO river. For the early morning, models continue to suggest isolated to scattered elevated storms should develop over far eastern KS. Therefore have continued with some low chance POPs over the eastern portions of the forecast area. Once the low level jet diminishes later this morning, this elevated convection should also fall apart with the lift weakening. Then attention turns to the upper shortwave to the northwest. There seems to be a trend in the models to lift the vort max over eastern CO mainly north of the forecast area through NEB. Meanwhile the surface wave is progged to move into southeastern SD overnight. So the stronger large scale forcing is expected to pass mainly to the north of the forecast area. Ahead of the front, an elevated mixed layer is progged to keep the boundary layer capped for much of the day. A trailing cold front may be the necessary lift for storms to move into the area, mainly during the late evening and overnight hours. By this time instability could be waning with the loss of heating. Additionally deep layer shear is progged to only be around 25 kts through the night on account of rather weak mid and upper level winds. It appears as though the main severe weather concern will be if storms are able to develop out ahead of the front across north central KS during the heat of the day. Given the marginal deep layer shear, think clusters of storms are the would be the more likely mode leading to a hail and wind concern if storms are able to develop. Otherwise think scattered to possibly a broken line of storms could move through the area with the front. Think there should be reasonable insolation today with models showing 850MB temps a couple degrees warmer than yesterday. Mixing 850MB temps to the surface would suggest highs in the upper 80s to mid 90s. Have not gone quite that warm as the NAM forecast soundings don't quite mix the boundary layer to 850. Cloud cover and a southerly wind through the night with not much in the way of cold air advection behind the front should keep lows Friday morning around 70. .LONG TERM...(Friday THROUGH Wednesday) ISSUED AT 331 AM CDT THU AUG 27 2015 Friday, the amplifying upper level trough across southwest MN/northwest IA at 12Z will be shifting east through the day. The upper trough will be slightly positive tilt, thus there may be some stronger ascent ahead of the upper trough axis across eastern KS during the day. The surface cold front will slowly push eastward across northeast and east central KS during the afternoon hours. After some scattered showers and thunderstorms in the morning, there may be a break in the rainfall through he late morning and early afternoon hours. The timing of the front is still in question. The ECMWF has the slowest solution with the ARW having the fastest solution...pushing the front through the CWA by 00Z SAT. If the the front remains across the eastern counties of the CWA then scattered showers and thunderstorms will redevelop during the late afternoon and continue into the evening hours. If the the slower 12Z ECMWF verifies then much of the CWA may see scattered to numerous showers and thunderstorms redevelop during the afternoon hours and extending into the evening hours. Even though the 850 MB and surface winds will veer through the day the flow at the mid and upper levels of the atmosphere will become more northwesterly, thus the SFC to 6KM effective shear will be 40 to 50 KTS ahead of the surface front. The question will be to what degree the atmosphere will destabilize. The 00Z NAM shows MLCAPE around 1500 J/KG which may cause some of the storms to be strong to severe. However, if the faster WRF model is correct the storms may initiate along the front over the extreme southeast counties of the CWA and shift east of the area during the late afternoon and evening hours. Friday's Highs will be dependent on where the front is located and also cloud cover. At this time much of the CWA will have highs in the mid 80s. Saturday, A weak surface ridge will shift southeast across IA into northern MO. Light and variable winds will gradually become southeast by the late afternoon hours. Highs will be in the lower to mid 80s. Sunday through Wednesday, A broad upper level ridge across the west central US will shift east across the plains and will then slowly move eastward across the MS river valley. A longer wave length upper level trough will develop across the extreme western US and the mid and upper level Jet will remain well north of the CWA, from CA northeast into central Canada. Highs will warm into the upper 80s to lower 90s on Sunday with lower to mid 90s for Highs Monday through Wednesday. There will be near zero precip chances through the period even though southerly low-level winds may advect deeper gulf moisture northward across the area Monday through Wednesday. So the apparent temperatures may be slightly higher than the dry bulb temperatures. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Friday MORNING) ISSUED AT 625 AM CDT THU AUG 27 2015 The latest hi-res models keep the elevated convection to the southeast of the terminals this morning. So will keep a VFR forecast through the day today. Not sure how widespread precip will be overnight with the main dynamics passing to the north. Because of this have low confidence in whether storms will impact the terminals or when they might. Therefore just went with VCTS for the period most likely to have showers and storms. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Gargan AVIATION...Wolters
Hazardous weather outlook, Aug 27, 3:55 AM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 355 AM CDT THU AUG 27 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-280900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 355 AM CDT THU AUG 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE DURING THE MORNING HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL BEING THE PRIMARY HAZARD. THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON ACROSS NORTH CENTRAL KANSAS...AND WILL MOVE EAST ACROSS THE ENTIRE AREA DURING THE OVERNIGHT HOURS. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS LATE THIS AFTERNOON AND TONIGHT...WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS ON FRIDAY. SOME OF THE STORMS FRIDAY AFTERNOON ACROSS EAST CENTRAL KANSAS MAY BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 27, 4:48 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 AM CDT THU AUG 27 2015
KSZ059-271015-
ANDERSON-
448 AM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 515 AM
CDT...
AT 447 AM CDT...DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS
NEAR GARNETT...MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARNETT...COLONY...GREELEY...KINCAID AND LONE ELM.
LAT...LON 3832 9540 3839 9531 3839 9516 3833 9507
3804 9508 3804 9550
TIME...MOT...LOC 0947Z 316DEG 21KT 3833 9525Special weather statement, Aug 27, 6:25 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT THU AUG 27 2015
KSZ059-271200-
ANDERSON-
625 AM CDT THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDERSON COUNTY UNTIL
700 AM CDT...
AT 623 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF KINCAID...MOVING SOUTH AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINCAID AND LONE ELM.
LAT...LON 3826 9507 3820 9508 3804 9508 3804 9528
3827 9520 3827 9507 3826 9506
TIME...MOT...LOC 1123Z 002DEG 9KT 3820 9511
GARGANLocal storm report, Aug 27, 7:12 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 AM CDT THU AUG 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM HAIL 1 E COLONY 38.07N 95.35W
08/27/2015 E1.50 INCH ANDERSON KS TRAINED SPOTTER
A FEW PING PONG SIZE HAILSTONES OBSERVED.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:48 AM CDT | Special Weather Statement | TOP | Anderson | 27 min |
| Aug 27, 5:06 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 24 min |
| Aug 27, 5:29 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 31 min |
| Aug 27, 6:25 AM CDT | Special Weather Statement | TOP | Anderson | 35 min |
| Aug 27, 6:42 AM CDT | Areal Flood Advisory | TOP | Anderson | 2 hr |
| Aug 27, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Aug 27, 9:13 AM CDT | Areal Flood Advisory | TOP | Anderson | 92 min |
| Aug 27, 5:35 PM CDT | Special Weather Statement | TOP | Republic | 55 min |
| Aug 27, 6:47 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 43 min |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.